Missouri, 2019

Hail and Damaging Winds in Missouri, August 20, 2019

August 20, 2019 · NWS SGF · 11 events in 6 counties and zones

An outflow boundary from storms that developed over Iowa during the early morning of the 20th dropped southward and focused additional storm development during the afternoon over the eastern half of the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An outflow boundary from storms that developed over Iowa during the early morning of the 20th dropped southward and focused additional storm development during the afternoon over the eastern half of the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 20, 11:17 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 11:17 AM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1217 PM CDT Tue Aug 20 2019

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Tue Aug 20 2019

Very tricky forecast for today. HRRR right now looks well to far
northeast with the MCS as it evolves the remainder of tonight into
Tuesday. Believe a quicker turn to the southeast is more likely
which would affect central and eastern Missouri counties from late
morning into the afternoon. We have increased pops over those
areas and lowered temperatures due to the expected rain and cloud
cover. There will be a wind risk with the storms over the eastern
Ozarks associated with the MCS. The MCS will likely cause issues
with our current heat advisory we have going for the entire CWA.
At this point, with the MCS not having turned southeast yet, do
not want to cancel any part of the advisory in case it does not
affect the area. Would hate to cancel then have to reissue later.
Would rather keep it going and have to cancel later this morning.
Expecting the remainder of the CWA to reach the advisory criteria
with dewpoints climbing back into the mid to upper 70s and highs
in the mid 90s. For tonight, we should see any remaining
convection diminish by the mid evening hours. New convection
overnight should remain more focused to our north of the CWA.

.LONG TERM...(Wednesday through Monday)
Issued at 300 AM CDT Tue Aug 20 2019

A surface front will be the focus for thunderstorm development on
Wednesday through Friday with some fairly decent rain amounts
expected during that period, especially Wednesday and Thursday
nights. Cooler temperatures are expected behind the front with
high temperatures in the low to mid 80s from Thursday through
early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)

Pilots flying in and out of the southwest Missouri airports can
expect quiet conditions this afternoon and most of tonight. There
is a very isolated chance for a storm or two near the Branson
airport this evening.

Rain chances don't increase until tomorrow as a frontal system
sags into the area. Otherwise surface winds will remain from the
south or southwest anywhere from 5 to 15 mph.

Safe Travels.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ055>058-068>071-
     079>083-090>092-095>098-103>106.

     Heat Advisory until 8 PM CDT this evening for MOZ066-067-077-078-
     088-089-093-094-101-102.

KS...Heat Advisory until 8 PM CDT this evening for KSZ073-097-101.

&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Cramer
Hazardous weather outlook, Aug 20, 10:48 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1148 AM CDT Tue Aug 20 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1148 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Significant excessive heat risk.

DISCUSSION...

Heat index values will once again rise into the 100 to 110 degree
range over much of the area this afternoon.

Isolated thunderstorms will be possible across the eastern Ozarks
this afternoon and evening. A couple of strong storms will be
possible, with wind gusts up to 60 mph and hail to the size of
quarters. Most locations will remain dry.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional thunderstorms will be possible again on Wednesday
through the end of the week. Some of these storms may be severe on
Wednesday and Thursday along with a heavy rain potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight for areas
of the eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Aug 20, 1:21 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
221 PM CDT Tue Aug 20 2019

MOZ071-201945-
Phelps MO-
221 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHELPS COUNTY UNTIL
245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Cuba, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
St. James...                      Rosati...

This includes Interstate 44 between mile markers 198 and 200.

LAT...LON 3802 9153 3801 9163 3815 9163 3815 9153
      3814 9153 3812 9152
TIME...MOT...LOC 1920Z 310DEG 14KT 3810 9154

Raberding

The radar

The St Louis radar (KLSX), 129 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
August 20, 1:40 PM CST
Where
Phelps County, 1.77 mi WSW of Rolla
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.940, -91.800

Part of a fence was blown down along with small tree branches.

Thunderstorm Wind, Phelps

When
August 20, 1:45 PM CST
Where
Phelps County, 0.37 mi NNE of Rolla
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.955, -91.769

Three inch tree limbs were reported down in Rolla near the intersection of Oak Street and 14th Street.

Hail, Phelps

When
August 20, 1:55 PM CST
Where
Phelps County, Newburg
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -91.900

Quarter size hail was reported.

Thunderstorm Wind, Phelps

When
August 20, 2:19 PM CST
Where
Phelps County, 4.58 mi WNW of Seaton to 4.51 mi WNW of Seaton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.820, -91.700

Tree limbs were reported down off of Highway 72 near County Road 5420 via social media.

Thunderstorm Wind, Greene

When
August 20, 3:12 PM CST
Where
Greene County, 0.89 mi S of Turners to 0.92 mi SSE of Turners
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.167, -93.149

Multiple power poles and trees were reported down at the intersection of Farm Road 219 and Farm Road 150.

Thunderstorm Wind, Douglas

When
August 20, 3:30 PM CST
Where
Douglas County, 0.88 mi NE of Dogwood to 1.09 mi ENE of Dogwood
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.040, -92.840

Trees were reported down on Highway 14 at Dogwood Hill.

Thunderstorm Wind, Christian

When
August 20, 3:39 PM CST
Where
Christian County, 0.14 mi W of Nixa to Nixa
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.050, -93.302

Multiple 4-6 inch tree limbs were down on Bennett Street and a 10 inch limb was down on a house on Park Street in Nixa.

Thunderstorm Wind, Christian

When
August 20, 3:40 PM CST
Where
Christian County, 0.22 mi SE of Nixa
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.048, -93.297

A tree was down at the intersection of Fairway Street and Fox Terrace Circle.

Thunderstorm Wind, Wright

When
August 20, 3:44 PM CST
Where
Wright County, 1.3 mi ESE of Norwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.110, -92.410

The Wright county Sheriff reported a large tree down in Norwood.

Hail, Stone

When
August 20, 4:12 PM CST
Where
Stone County, 2.85 mi WNW of Ponce de Leon
Measured
0.88 in hail
Reported by
Public
Coordinates
36.880, -93.400

Nickel size hail and estimated wind gusts to 40 mph were reported.

Thunderstorm Wind, Stone

When
August 20, 4:36 PM CST
Where
Stone County, 2.02 mi ENE of Cape Fair to 2.85 mi WSW of Reeds Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.736, -93.484

Estimated 60 mph wind gusts and pea sized hail were reported on Highway 76 between Cape Fair and Reeds Spring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850006, 850007, 850003, 850008, 850009, 850010, 850011, 850012, 850013, 850004, 850005.